MedWireNews: Chronic obstructive pulmonary disease (COPD) patients should be monitored for the onset of arrhythmia when they begin bronchodilator therapy, say the authors of a Canadian study.
The research shows that patients had an increased risk for arrhythmia when they began taking long-acting β agonists (LABA) and short-acting β agonists (SABA) compared with those who had never received bronchodilators.
The findings, reported in Chest, come from two studies by Samy Suissa (Jewish General Hospital-Lady Davis Research Institute, Montreal) and colleagues.
Their first study was based on a cohort of 6018 COPD patients, in which 469 patients either died or were hospitalized due to arrhythmia, with a rate of arrhythmia of 13.7 per 1000 per year.
The authors found that new use of 60 days or less of the anticholinergic, ipratropium bromide, and LABAs, increased the risk for arrhythmia. However, the small sample size and small number of cases in the LABA group limited their interpretation of the findings.
To explore further, the authors devised a second study involving a much larger number of patients, based on information taken from the Régie de l'assurance maladie du Québec, a health administration database of seven million Quebec residents. Data from 76,661 patients with COPD were included. In all, there were 5307 cases of arrhythmia, which occurred at a rate of 10.2 per 1000 per year.
Patients who had received their first prescription within the previous 60 days had a 47% increased risk for arrhythmia when taking LABA (0.8 vs 0.5%) and a 27% increased risk when they began taking SABA (3.4 vs 2.2%) compared with those who had never received treatment. In contrast to the authors' earlier study, use of ipratropium was not associated with a significant increase in the risk for arrhythmia.
Interestingly, when the authors limited their analyses to patients who had received their first prescription for LABA or SABA within the preceding 30 days, the risk for arrhythmia was further accentuated. However, there was no significant increase in risk in patients who had taken the drugs over the course of the preceding year, suggesting that the effect of the agonists on arrhythmia wanes with time.
"The clinical implication is that patients should be warned about and monitored for the onset of arrhythmia when instituting any new bronchodilator therapy," say Suissa et al.
Furthermore, they recommend future studies into the role of tiotropium bromide in arrhythmia, a relationship which the authors say is poorly documented despite a rapid gain in popularity of the drug.
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012